Texas, 2006

Hail and Damaging Wind in Texas, August 10, 2006

August 10, 2006 · NWS LUB · 2 events in 1 county or zone

August 10 Severe Thunderstorm Event Summary: Scattered thunderstorms affected the northern South Plains of west Texas and the extreme southern Texas Panhandle during the late afternoon and evening hours of the 10th. A pair of severe storms impacted northeastern Castro County and resulted in large hail and wind gusts up to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

August 10 Severe Thunderstorm Event Summary: Scattered thunderstorms affected the northern South Plains of west Texas and the extreme southern Texas Panhandle during the late afternoon and evening hours of the 10th. A pair of severe storms impacted northeastern Castro County and resulted in large hail and wind gusts up to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 10, 4:16 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 10, 4:16 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
516 PM CDT THU AUG 10 2006

.AVIATION...
SCATTERED HIGH BASED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS
PANHANDLE THROUGH 7 PM. ALTHOUGH THE MAJORITY OF THE ACTIVITY
SHOULD STAY WEST OF TERMINAL KLBB...A FEW ISOLATED THUNDERSTORMS
MAY STILL DEVELOP IN AND NEAR KLBB OVER THE NEXT COUPLE OF HOURS.
GIVEN THE HIGH BASED NATURE OF THE STORMS...LOCALIZED WIND GUSTS
TO 50 MPH ALONG WITH OCCASIONAL LIGHTNING WILL BE POSSIBLE IN THE
STRONGEST STORMS. POCKETS OF BLOWING DUST MAY OCCUR WITH ANY
OUTFLOW BOUNDARIES THAT APPROACH THE REGION. PREVIOUS FORECAST
REMAINS ON TRACK AND NO CHANGES WILL BE MADE. KW

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, Aug 10, 5:00 AM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT THU AUG 10 2006

TXZ021>044-111100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THUNDERSTORMS MAY DEVELOP ALONG OUTFLOW BOUNDARIES FROM LAST
NIGHTS CONVECTION OVER NEW MEXICO AND ALONG A SURFACE TROUGH BY
MID AFTERNOON. BOTH OF THESE BOUNDARIES ARE EXPECTED TO BE LOCATED
ACROSS THE NORTHWESTERN SOUTH PLAINS AND SOUTHWESTERN PANHANDLE. A
DRY ATMOSPHERE UNDER THE THUNDERSTORMS THAT DEVELOP MAY LEAD TO
STRONG DAMAGING WINDS. THE STRONGEST THUNDERSTORMS MAY PRODUCE
WIND GUSTS IN EXCESS OF 60 MPH. AREAS OF DUST MAY BE LIFTED BY
THESE STRONG WINDS. VISIBILITIES COULD DECREASE TO LESS THAN 1/2
MILE NEAR THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER EMERGENCY MANAGERS
AND LAW ENFORCEMENT SHOULD BE ALERT TO THIS ISOLATED STRONG WIND
AND DUST POTENTIAL.

In the hours before

Special weather statement, Aug 10, 5:19 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
619 PM CDT THU AUG 10 2006

TXZ022-023-110000-
CASTRO TX-SWISHER TX-
619 PM CDT THU AUG 10 2006

...STRONG THUNDERSTORM OVER SWISHER AND CASTRO COUNTIES...

AT 617 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF HAPPY...OR ABOUT 15 MILES
NORTHEAST OF DIMMITT...MOVING EAST AT 15 MPH.

STORM INTENSITY IS INCREASING. LOCALLY STRONG WIND GUSTS TO 55 MPH
AND HALF INCH DIAMETER HAIL ARE POSSIBLE NEAR FARM TO MARKET ROADS
1075...168...AND 1424 IN NORTHEASTERN CASTRO AND NORTHWESTERN
SWISHER COUNTIES. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Aug 10, 5:27 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
627 PM CDT THU AUG 10 2006

TXZ039-110000-
YOAKUM TX-
627 PM CDT THU AUG 10 2006

...STRONG THUNDERSTORM ACROSS YOAKUM COUNTY...

AT 626 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN YOAKUM COUNTY...OR ABOUT 9
MILES NORTHEAST OF PLAINS...MOVING EAST AT 15 MPH.

STORM INTENSITY IS INCREASING. LOCALLY STRONG WIND GUSTS TO 55 MPH
AND SMALL HAIL SHOULD BE EXPECTED NEAR FARM TO MARKET ROAD 2196
NORTHEAST OF PLAINS. BE PREPARED TO TAKE ACTION IF A WARNING IS
ISSUED.

The radar

The Amarillo radar (KAMA), 68 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Castro

When
August 10, 5:46 PM CST
Where
Castro County, 16 mi NE of Dimmitt
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.717, -102.117

The public reported severe thunderstorm wind gusts estimated to exceed 60 mph in rural areas of northeastern Castro County. The winds were accompanied by wind-blown rain and dust that reduced visibilities to near zero. No damage was reported.

Hail, Castro

When
August 10, 7:10 PM CST to 7:15 PM CST
Where
Castro County, 12 mi NE of Dimmitt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.667, -102.167

Rural residents in northeastern Castro County reported large hail at least three-quarters of an inch in diameter around 19:15 CST. One person noted that the hail "sounded big, but wasn't big enough to break windows". No significant damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525298, 5525299.